Communications in Information and Systems
Volume 4 (2004)
The New Family of Cracked Sets and the Image Segmentation Problem Revisited
Pages: 29 – 52
The object of this paper is to introduce the new family of cracked sets which yields a compactness result in the W 1,p-topology associated with the oriented distance function and to give an original application to the celebrated image segmentation problem formulated by Mumford and Shah . The originality of the approach is that it does not require a penalization term on the length of the segmentation and that, within the set of solutions, there exists one with minimum density perimeter as defined by Bucur and Zolesio in . This theory can also handle N-dimensional images. The paper is completed with several variations of the problem with or without a penalization term on the length of the segmentation. In particular, it revisits and recasts the earlier existence theorem of Bucur and Zolesio  for sets with a uniform bound or a penalization term on the density perimeter in the W1,p-framework.